Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Locally supported rational spline wavelets on a sphere

Author: Daniela Rosca
Journal: Math. Comp. 74 (2005), 1803-1829
MSC (2000): Primary 42C40, 41A63; Secondary 41A15, 65D07, 41A17
Published electronically: March 14, 2005
MathSciNet review: 2164098
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we construct certain continuous piecewise rational wavelets on arbitrary spherical triangulations, giving explicit expressions of these wavelets. Our wavelets have small support, a fact which is very important in working with large amounts of data, since the algorithms for decomposition, compression and reconstruction deal with sparse matrices. We also give a quasi-interpolant associated to a given triangulation and study the approximation error. Some numerical examples are given to illustrate the efficiency of our wavelets.

References [Enhancements On Off] (What's this?)

  • 1. G. P. Bonneau, Optimal Triangular Haar Bases for Spherical Data, in IEEE Visualization '99, San Francisco, CA, 1999.
  • 2. A. Cohen, L. M. Echeverry and Q. Sun, Finite Elements Wavelets, Report, University Pierre et Marie Curie, Paris, 2000.
  • 3. Stephan Dahlke, Wolfgang Dahmen, Ilona Weinreich, and Eberhard Schmitt, Multiresolution analysis and wavelets on 𝑆² and 𝑆³, Numer. Funct. Anal. Optim. 16 (1995), no. 1-2, 19–41. MR 1322896, 10.1080/01630569508816605
  • 4. Michael S. Floater and Ewald G. Quak, Piecewise linear prewavelets on arbitrary triangulations, Numer. Math. 82 (1999), no. 2, 221–252. MR 1685460, 10.1007/s002110050418
  • 5. Michael S. Floater and Ewald G. Quak, A semi-prewavelet approach to piecewise linear prewavelets on triangulations, Approximation theory IX, Vol. 2 (Nashville, TN, 1998) Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, TN, 1998, pp. 63–70. MR 1743034
  • 6. Michael S. Floater and Ewald G. Quak, Linear independence and stability of piecewise linear prewavelets on arbitrary triangulations, SIAM J. Numer. Anal. 38 (2000), no. 1, 58–79 (electronic). MR 1770342, 10.1137/S0036142998342628
  • 7. Michael S. Floater, Ewald G. Quak, and Martin Reimers, Filter bank algorithms for piecewise linear prewavelets on arbitrary triangulations, J. Comput. Appl. Math. 119 (2000), no. 1-2, 185–207. Dedicated to Professor Larry L. Schumaker on the occasion of his 60th birthday. MR 1774217, 10.1016/S0377-0427(00)00378-2
  • 8. W. Freeden and U. Windheuser, Combined spherical harmonic and wavelet expansion—a future concept in Earth’s gravitational determination, Appl. Comput. Harmon. Anal. 4 (1997), no. 1, 1–37. MR 1429676, 10.1006/acha.1996.0192
  • 9. Jochen Göttelmann, Locally supported wavelets on manifolds with applications to the 2D sphere, Appl. Comput. Harmon. Anal. 7 (1999), no. 1, 1–33. MR 1699606, 10.1006/acha.1999.0259
  • 10. M. Lounsbery, T. DeRose and J. Warren, Multiresolution Analysis for Surfaces of Arbitrary Topological Type, ACM Transactions on Graphics 16 (1997), no. 1, 34-73.
  • 11. Francis J. Narcowich and Joseph D. Ward, Wavelets associated with periodic basis functions, Appl. Comput. Harmon. Anal. 3 (1996), no. 1, 40–56. MR 1374394, 10.1006/acha.1996.0003
  • 12. Francis J. Narcowich and Joseph D. Ward, Nonstationary wavelets on the 𝑚-sphere for scattered data, Appl. Comput. Harmon. Anal. 3 (1996), no. 4, 324–336. MR 1420501, 10.1006/acha.1996.0025
  • 13. G. Nielson, I. Jung and J. Sung, Haar Wavelets over Triangular Domains with Applications to Multiresolution Models for Flow over a Sphere, IEEE Visualization '97, IEEE 1997, pp. 143-150.
  • 14. Peter Oswald, Multilevel finite element approximation, Teubner Skripten zur Numerik. [Teubner Scripts on Numerical Mathematics], B. G. Teubner, Stuttgart, 1994. Theory and applications. MR 1312165
  • 15. Daniel Potts and Manfred Tasche, Interpolatory wavelets on the sphere, Approximation theory VIII, Vol. 2 (College Station, TX, 1995) Ser. Approx. Decompos., vol. 6, World Sci. Publ., River Edge, NJ, 1995, pp. 335–342. MR 1471800
  • 16. Daniel Potts, Gabriele Steidl, and Manfred Tasche, Kernels of spherical harmonics and spherical frames, Advanced topics in multivariate approximation (Montecatini Terme, 1995), Ser. Approx. Decompos., vol. 8, World Sci. Publ., River Edge, NJ, 1996, pp. 287–301. MR 1661417
  • 17. D. Rosca, Haar wavelets on spherical triangulations, in Advances in Multiresolution for Geometric Modelling (N. A. Dodgson, M. S. Floater, M. A. Sabin, eds.), Springer Verlag, 2005, pp. 405-417.
  • 18. D. Rosca, Optimal Haar wavelets on spherical triangulations, Pure Mathematics and Applications, Budapest (to appear).
  • 19. D. Rosca, Piecewise Constant Wavelets Defined on Closed Surfaces, J. Comput. Anal. Appl. (to appear).
  • 20. H. Schaeben, D. Potts and J. Prestin, Spherical Wavelets with Application in Preferred Crystallographic Orientation, IAMG' 2001, Cancun, 2001.
  • 21. P. Schröder and W. Sweldens, Spherical Wavelets: Efficiently Representing Functions on the Sphere, Computer Graphics Proceedings (SIGGRAPH 95), 1995, pp. 161-172.
  • 22. P. Schröder and W. Sweldens, Spherical Wavelets: Texture Processing, preprint.
  • 23. Larry L. Schumaker and Cornelis Traas, Fitting scattered data on spherelike surfaces using tensor products of trigonometric and polynomial splines, Numer. Math. 60 (1991), no. 1, 133–144. MR 1131503, 10.1007/BF01385718
  • 24. Ilona Weinreich, A construction of 𝐶¹-wavelets on the two-dimensional sphere, Appl. Comput. Harmon. Anal. 10 (2001), no. 1, 1–26. MR 1808197, 10.1006/acha.2000.0330

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 42C40, 41A63, 41A15, 65D07, 41A17

Retrieve articles in all journals with MSC (2000): 42C40, 41A63, 41A15, 65D07, 41A17

Additional Information

Daniela Rosca
Affiliation: Institute of Mathematics, University of Lübeck, Wallstrasse 40, Lübeck 23560, Germany
Address at time of publication: Department of Mathematics, Technical University of Cluj-Napoca, str. Daicoviciu 15, Cluj-Napoca 400020, Romania

Keywords: Wavelets, multivariate approximation, interpolation
Received by editor(s): October 3, 2003
Received by editor(s) in revised form: April 12, 2004
Published electronically: March 14, 2005
Additional Notes: Research supported by the EU Research Training Network MINGLE, HPRN-CT-1999-00117.
Article copyright: © Copyright 2005 American Mathematical Society